Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Wearing hearing aids. Noticed discharge from ear canal and rashes on ear lobe. What's wrong?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2442 Questions
The last few days my left ear canal has been producing a smelly, thin liquid. Yesterday my lobe broke out in a rash that looks a lot like ezcema. I wear hearing aids, but have not been wearing the left one to give it a chance to heal. It doesn't hurt, but really, really itches! Other than the rash and itching, I feel normal. What is going on?!
Posted Tue, 18 Dec 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 1 hour later

Thank you for your query.

1. Wearing hearing aids or ear plugs is known to increase the chances of ear canal infections. How long have you been using hearing aids? Are the ear pieces open or closed fit?

2. The ideal way to diagnose this is to get your ear examined by an ENT Specialist.

3. There is a possibility that the smelly, thin liquid and the ear lobe rash is a result of a persistent mild fungal (severe itching) or bacterial infection. Did you have had a recent cold, or tried cleaning your ear yourself?

4. Since there is no pain or fever, only rash and itching, it may heal on it's own. It is still better to get a direct examination and opinion in case any antibiotic and ear drops are required.

5. If you get a video otoscopy done, you may share the images here. You may also share your audiogram.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor